Alert archive / Kansas / Tornado Warnings in 2007
Tornado Warning 37, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Oct 17, 2007, 4:35 PM CDT for Phillips County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2007, 4:35 PM CDT (21:35 UTC)
- Expired
- Oct 17, 2007, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 86 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 17, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 172135 TORGID KSC147-172215- /O.NEW.KGID.TO.W.0037.071017T2135Z-071017T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 435 PM CDT WED OCT 17 2007 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS THIS INCLUDES THE CITY OF PHILLIPSBURG. * UNTIL 515 PM CDT * AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PHILLIPSBURG...MOVING NORTHEAST AT 15 MPH. * THE TORNADO WILL BE NEAR... CENTRAL AND NORTHERN PHILLIPS COUNTY THROUGH 515 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. LAT...LON 4000 9938 3999 9908 3974 9920 3975 9940 TIME...MOT...LOC 2135Z 209DEG 13KT 3982 9930 $$
3 follow-up statements
000 WWUS53 KGID 172141 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 439 PM CDT WED OCT 17 2007 KSC147-172215- /O.CON.KGID.TO.W.0037.000000T0000Z-071017T2215Z/ PHILLIPS KS- 439 PM CDT WED OCT 17 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHEASTERN PHILLIPS COUNTY... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR PHILLIPSBURG... MOVING NORTHEAST AT 10 MPH. THE TORNADO WILL BE NEAR PHILLIPSBURG...AND THEN MOVE ACROSS RURAL CENTRAL AND NORTHEASTERN PHILLIPS COUNTY DURING THE WARNING PERIOD. LOCAL COUNTY OFFICIALS CONTINUE TO MONITOR THIS STORM CLOSELY...AS IT HAS EXHIBITED ROTATION CONSISTENT WITH A DEVELOPING TORNADO. IN ADDITION...LARGE HAIL HAS BEEN REPORTED THROUGHOUT MANY PARTS OF PHILLIPS COUNTY. THERE ARE OTHER SEVERE THUNDERSTORMS IN THE COUNTY WHICH ARE SEVERE...OR MAY BECOME SEVERE. MOVE TO YOUR TORNADO SHELTER FOR PROTECTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. LAT...LON 4000 9938 3999 9908 3974 9920 3975 9940 TIME...MOT...LOC 2139Z 219DEG 9KT 3982 9929 $$
000 WWUS53 KGID 172205 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 505 PM CDT WED OCT 17 2007 KSC147-172215- /O.CON.KGID.TO.W.0037.000000T0000Z-071017T2215Z/ PHILLIPS KS- 505 PM CDT WED OCT 17 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHEASTERN PHILLIPS COUNTY... AT 504 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED 12 MILES NORTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 35 MPH. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. COUNTY OFFICIALS HAD REPORTED SOME ROTATION IN THE VICINITY OF AGRA JUST BEFORE 5 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. OTHERWISE...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. LAT...LON 4000 9938 3999 9908 3974 9920 3975 9940 TIME...MOT...LOC 2205Z 237DEG 31KT 3986 9914 $$
000 WWUS53 KGID 172212 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 511 PM CDT WED OCT 17 2007 KSC147-172221- /O.EXP.KGID.TO.W.0037.000000T0000Z-071017T2215Z/ PHILLIPS KS- 511 PM CDT WED OCT 17 2007 ...THE TORNADO WARNING FOR NORTHEASTERN PHILLIPS COUNTY EXPIRES AT 515 PM CDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...AND DOES NOT EXHIBIT TORNADIC CHARACTERISTICS AT THIS TIME. A SEVERE THUNDERSTORM WARNING IS POSTED FOR MUCH OF PHILLIPS COUNTY UNTIL 6 PM...FOR THUNDERSTORMS WHICH COULD PRODUCE QUARTER SIZE... ESPECIALLY EAST OF HIGHWAY 183. LOCALLY HEAVY RAIN IN THE COUNTY MAY RESULT IN SOME MINOR...BUT BRIEF...LOWLAND FLOODING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. LAT...LON 4000 9938 3999 9908 3974 9920 3975 9940 TIME...MOT...LOC 2211Z 237DEG 31KT 3989 9908 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Oct 17, 3:57 PM CDT, 38 minutes earlier.
Area forecast discussion, Oct 17, 3:57 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
357 PM CDT WED OCT 17 2007
.DISCUSSION...
FIRST CONCERN IS CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. LOW TO MODERATE INSTABILITY AND AVAILABLE MOISTURE
COMBINED WITH SURFACE CONVERGENCE NEAR THE SURFACE LOW PRESSURE
AREA IS BEING AIDED BY SOME DYNAMIC LIFT. THIS IS ACCOUNTING FOR
SCATTERED CONVECTION FORMING OVER THE FAR SOUTHWEST CORNER OF THE
WARNING AREA. MICROBURSTS WITH LARGE HAIL AND DAMAGING WINDS ARE
THE BIGGEST CONCERN WITH THESE STORMS. SHEAR IS DECENT...SO WILL
HAVE TO MONITOR FOR ROTATING STORMS DURING THE EVENT. AREAS WELL
NORTH OF I-80 WERE CLOUD COVERED AND MUCH MORE STABLE...SO SEVERE
WEATHER THERE IS MORE OF A LONG SHOT.
NEXT PROBLEM IS STRONG WINDS ON THURSDAY. AS THE SURFACE LOW
DEPARTS NE AND KS AND MOVES EAST IT WILL LEAVE A VERY TIGHT
PRESSURE GRADIENT OVER THE AREA ON THURSDAY INTO EARLY FRIDAY.
WINDS IN EXCESS OF 40 MPH ARE EXPECTED...ESPECIALLY DURING THE
AFTERNOON HOURS.
WRAP AROUND SHOWERS ARE EXPECTED TO CONTINUE THROUGH THURSDAY
NIGHT. AFTER THE LOW MOVES OUT OF THE AREA...TEMPERATURES WILL
MODERATE AS CLOUDS DISSIPATE AND WINDS SWING BACK TO THE SOUTH BY
FRIDAY NIGHT AS A WEAK HIGH PRESSURE MOVES OVER THE AREA. ANOTHER
LOW PRESSURE ARE IS FORECAST TO EFFECT THE AREA LATE IN THE
WEEKEND. THE MODELS ARE ALL OVER THE PLACE AND IN DISAGREEMENT
ESPECIALLY AFTER DAY 3 SO WILL CONTINUE ON GOING AND COLLABORATED
FORECASTS ARE THE WAY TO GO FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 1251 PM CDT WED OCT 17 2007/
AVIATION...
LOW PRESSURE AREA OVER ERN KS CONTINUES TO CAUSE UNSETTLED WX OVER
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
OVER THE AREA EARLY THIS AFTERNOON AND ARE EXPECTED TO CONTINUE
INTO THE EVENING HOURS. DIURNAL TRENDS IN ADDITION TO MODERATE
INSTABILITY AND MOISTURE SUGGEST STRONG TO SEVERE THUNDERSTORMS
ARE A THREAT. AS THE LOW PASSES SOUTHEAST OF THE AREA...MVFR TO
IFR CIGS WILL DEVELOP OVER THE TAF SITE. WINDS WILL INCREASE INTO
THE 25 TO 35 KT RANGE THROUGH MIDDAY THURSDAY.
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR NEZ039>041-
046>049-060>064-072>077-082>087.
KS...WIND ADVISORY FROM 10 AM TO 7 PM CDT THURSDAY FOR KSZ005>007-
017>019.
&&Hazardous weather outlook, Oct 17, 1:26 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 126 PM CDT WED OCT 17 2007 NEZ039>041-046>049-181200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK- 126 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA MAINLY NORTH OF GRAND ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS OF 40 TO 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ060>064-072>077-082>087-181200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL- HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 126 PM CDT WED OCT 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA MAINLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ANYTIME AFTER 2 PM AND CONTINUE INTO THE EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO SIZE OF GOLF BALLS...WINDS AROUND 50 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM AND CONTINUE INTO THE EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD
In the hours before
Special weather statement, Oct 17, 3:18 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT WED OCT 17 2007 NEZ072-082-172045- FURNAS-GOSPER- 318 PM CDT WED OCT 17 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES... AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HENDLEY...OR 23 MILES NORTH OF NORTON...AND MOVING NORTH AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HOLBROOK...AND ARAPAHOE. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. EWALD
Local storm report, Oct 17, 3:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
350 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL HOLBROOK 40.30N 100.01W
10/17/2007 M1.75 INCH FURNAS NE LAW ENFORCEMENT
PEA TO GOLFBALL SIZE HAIL.
&&
LEWLocal storm report, Oct 17, 4:10 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL PHILLIPSBURG 39.75N 99.32W
10/17/2007 M1.75 INCH PHILLIPS KS EMERGENCY MNGR
GOLFBALL SIZE AND SMALLER HAIL COVERING THE GROUND.
&&
LEWLocal storm report, Oct 17, 4:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
422 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 N PHILLIPSBURG 39.78N 99.32W
10/17/2007 M1.00 INCH PHILLIPS KS CO-OP OBSERVER
NICKEL TO QUARTER SIZE HAIL
&&
NWSSpecial weather statement, Oct 17, 4:25 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 425 PM CDT WED OCT 17 2007 NEZ083-172200- HARLAN- 425 PM CDT WED OCT 17 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARLAN COUNTY... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODRUFF...OR 20 MILES NORTH OF PHILLIPSBURG...AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... ORLEANS BY 430 PM CDT ALMA BY 435 PM CDT REPUBLICAN CITY BY 445 PM CDT HUNTLEY BY 450 PM CDT RAGAN BY 455 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:36 PM CDT | Wind Advisory | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 27 hr |
| Oct 17, 3:53 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 52 min |
| Oct 17, 4:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 66 min |
| Oct 17, 5:19 PM CDT | Severe Thunderstorm Warning | GID | Smith | 30 min |
| Oct 17, 6:06 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 21 min |
Nearby
Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.